Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 60, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 17, 2003, 3:18 PM MDT for Custer County, Colorado. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2003, 3:18 PM MDT (21:18 UTC)
- Expired
- Jun 17, 2003, 4:15 PM MDT
- In force
- 57 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County Custer County, CO
The radar
The Pueblo radar (KPUX), 115 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
227 WUUS55 KPUB 172118 SVRPUB COC027-172215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 318 PM MDT TUE JUN 17 2003 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CUSTER COUNTY IN SOUTHEAST COLORADO * UNTIL 415 PM MDT * AT 318 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE SEVERE THUNDERSTORM WAS 3 MILES NORTHWEST OF WESTCLIFFE...OR ABOUT 37 MILES SOUTHEAST OF SALIDA...MOVING EAST AT 5 MPH. * SOME LOCATIONS AFFECTED WILL BE... WESTCLIFFE AROUND 340 PM MDT SILVER CLIFF AROUND 405 PM MDT ROSITA AROUND 415 PM MDT AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL NEAR ONE INCH IN DIAMETER. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PUEBLO. LAT...LON 3824 10558 3810 10563 3800 10525 3822 10518 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 1:46 PM MDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jun 17, 1:46 PM MDT, 1 hour 32 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO 146 PM MDT TUE JUN 17 2003 SHORT TERM DISCUSSION...(TONIGHT AND WEDNESDAY). ...LITTLE CHANGE IN THE SHORT TERM WEATHER PATTERN WITH SCT AFTERNOON AND EVENING TSRA CONTINUING... CURRENTLY...CONVECTION A LITTLE SLOW TO GET GOING THIS AFTERNOON... WITH GREATEST CONCENTRATION OF STORMS OVER PARK/TELLER COUNTIES. WONDERED IF SUBSIDENCE ON THE BACK SIDE OF CONVECTIVLY INDUCED VORT OVER NWRN KS WAS SUPPRESSING PLAINS STORMS SOMEWHAT...BUT APPEARS A FEW -TSRA STARTING TO DEVELOP ALONG THE SRN FRINGE OF THIS FEATURE IN ERN KIOWA COUNTY. CAPES SLIGHTLY LOWER THAN MONDAY...DUE TO COOLER MAX TEMPS AND WITH STEERING CURRENTS AGAIN VERY WEAK...LOCALLY HEAVY RAINFALL IS MORE OF A CONCERN THAN ANY SEVERE WX. TONIGHT...STILL EXPECT MOST THERMALLY DRIVEN CONVECTION TO DIE AFTER SUNSET...THOUGH WITH WEAK S/W TROUGH SLOWLY DROPPING SOUTH OUT OF WY WILL KEEP A SLIGHT CHANCE GOING AFTER MIDNIGHT. CURRENT GRIDS LOOKING OK...WITH FEW CHANGES NEEDED. WEDNESDAY...TSRA FOCUS MAY SHIFT SLIGHTLY SOUTH INTO SERN CO...AS ETA HINTS AT VERY WEAK SURFACE BOUNDARY SETTLING ALONG THE CO/NM BORDER BY AFTERNOON. ALSO...WEAK S/W TROUGH CURRENTLY OVER WY WILL MOVE INTO NERN CO BY MIDDAY...WHICH SHOULD HELP PRODUCE SOME BROAD/WEAK UVV ACROSS ERN ZONES. CURRENT POP/PRECIP GRIDS LOOK FINE...BUT NUDGED MAX TEMPS DOWN A DEGREE OR 2...WITH READINGS NEAR TO SLIGHTLY BELOW TODAYS NUMBERS. --PETERSEN LONG TERM DISCUSSION...(WEDNESDAY NIGHT THROUGH NEXT TUESDAY). MAIN CONCERNS THIS PERIOD WILL REMAIN THUNDERSTORMS WITH HEAVY RAIN FOR WEDNESDAY NIGHT AND THURSDAY. CURRENT GRIDS REQUIRED LITTLE CHANGE. MADE MOST CHANGES FOR WED NITE AND THURSDAY. WITH POSSIBLE PRECIP AND MCS ON THE PLAINS WED NITE FED BY WEAK 850 MB FLOW...LEFT SCATTERED POPS PLAINS AND ISOLD MTNS FOR THE MORNING HOURS WED/THURS. FOR THURSDAY...LEFT ISOLATED ACTIVITY IN AM AND CONTINUED AFTERNOON/EVENING CHANCE PRECIP AGAIN FOR THURSDAY. CAPES RUNNING GENERALLY 1000 J/KG OR LESS AND WITH WEAK DYNAMICS AND UPPER FLOW EXPECT HEAVY RAIN FROM DEVELOPING STORMS TO BE BIGGEST ISSUE. WITHOUT CONTINUED UPPER SUPPORT OR SURFACE SURGES...WILL LET PRECIP CHANCES END OVERNIGHT THURS/FRI. COOLED HIGH TEMPS THURSDAY A FEW DEGREES...MAINLY ON PLAINS...CONSIDERING CLOUDS AND PRECIP POSSIBILITY. FRIDAY..SOUTHWEST FLOW BEGINS TO SETTLE IN ALOFT...BUT WITHOUT MUCH TIME TO SCOUR OUT MOISTURE BY MIDDAY FRIDAY...STILL EXPECT TO SEE SOME ISOLATED ACTIVITY. 700 MB TEMPS JUMP TO 14C...AND CAN LIKELY ADD A DEGREE OR TWO F FOR THE DOWNSLOPE COMPONENT. CURRENT GRIDS LOOK GOOD. SATURDAY AND SUNDAY LOOK DRY...AS UPPER TROF NOW EITHER FARTHER NORTH OR FLATTER DEPENDING ON THE MODEL. WAS TEMPTED TO TAKE OUT ISOLATED COVERAGE SATURDAY...BUT WILL WAIT ANOTHER RUN IN CASE SYSTEM SHIFTS FARTHER SOUTH AGAIN. FOR MONDAY AND TUESDAY...LEFT GRIDS DRY AND WARM...SINCE HOW FAR SURFACE FRONTS MAKE IT DOWN THE FRONT RANGE WILL DEPEND ON THE STRENGTH OF THE SOUTHWEST FLOW...AND ANY RESULTING SURFACE LOWS WHICH DEVELOP ON THE PLAINS...WHICH MAY KEEP THEM NORTH OF OUR AREA. KC .PUB...NONE.
Hazardous weather outlook, Jun 17, 7:00 AM MDT, 8 hours 18 minutes before
COZ058>089-093>099-171500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 700 AM MDT TUE JUN 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. ...ONE OR TWO THUNDERSTORMS MAY BE SEVERE ACROSS THE SOUTHEASTERN COLORADO MOUNTAINS AND ADJACENT PLAINS THIS AFTERNOON AND EVENING... ISOLATED TO SCATTERED THUNDERSTORMS ARE ANTICIPATED TO DEVELOP OVER THE HIGH TERRAIN LATE THIS MORNING...AND THEN MOVE INTO NEARBY VALLEYS AND THE INTERSTATE 25 CORRIDOR BY THE AFTERNOON AND EVENING HOURS. THUNDERSTORM OUTFLOW BOUNDARIES WILL LIKELY KEEP REGENERATING NEW THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM ANY STRONG THUNDERSTORM WILL BE HAIL AROUND 3/4 INCH IN DIAMETER...LOCALLY HEAVY RAINFALL WITH POTENTIAL RATES OF 1/2 TO 1 INCH PER HOUR...AND WIND GUSTS OF 40 TO 50 MPH. COMMUNITIES IN THE MAIN SEVERE WEATHER THREAT ZONE WILL BE MONUMENT...COLORADO SPRINGS...CANON CITY...PUEBLO...WALSENBURG...AND TRINIDAD TO NAME A FEW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH NEXT MONDAY. THERE WILL BE THE POTENTIAL FOR ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ACROSS SOUTH CENTRAL AND SOUTHEASTERN COLORADO WEDNESDAY INTO SATURDAY WITH THE THE MOST WIDESPREAD ACTIVITY EXPECTED ON WEDNESDAY. LOCALLY HEAVY RAINFALL IS THE MAIN WEATHER CONCERN ON WEDNESDAY AND THURSDAY...ALTHOUGH A SEVERE STORM OR TWO MAY OCCUR BOTH DAYS. ALSO...ANY STRONGER THUNDERSTORM WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN... HAIL...AND CLOUD TO GROUND LIGHTNING. IT IS BECOMING INCREASING PROBABLE THAT BY NEXT SUNDAY AND MONDAY THE ATMOSPHERE WILL DRY OUT...THUS LEADING TO LITTLE OR NO THUNDERSTORM POTENTIAL DURING THIS TIME-FRAME AS WELL AS WARMER TEMPERATURES. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AFTER 12 PM TODAY...ESPECIALLY OVER THE MOUNTAINS AND THE I-25 CORRIDOR.
In the hours before
Local storm report, Jun 17, 2:52 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO, CO
252 PM MDT TUE JUN 17 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0201 PM 7 SE MONUMENT CO .75 INCH HAIL
06/17/03 EL PASO REPORTED BY TRAINED
SPOTTER.
0212 PM 5 SSE CRIPPLE CREEK CO .75 INCH HAIL
06/17/03 TELLER REPORTED BY PUBLIC.
0216 PM PALMER LAKE CO .75 INCH HAIL
06/17/03 EL PASO REPORTED BY PUBLIC.The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 6:49 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 56 min |
| Jun 16, 6:56 PM MDT | Severe Thunderstorm Warning | PUB | Crowley | 64 min |
| Jun 17, 1:59 PM MDT | Severe Thunderstorm Warning | PUB | Teller | 61 min |
| Jun 17, 2:02 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 58 min |
| Jun 17, 3:03 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 87 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.